Drought, Calhoun
- When
- August 1, 12:00 AM EST to August 31, 11:59 PM EST
- Where
- Calhoun forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 30.406, -85.197 (the zone’s center; the record gives no point)
August started with D2-D3 drought conditions (moderate to severe) across the counties listed. Below average rainfall fell during the month, and D2-D3 drought conditions persisted across the counties listed through the end of the month and into September.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
August started with D2-D3 drought conditions (moderate to severe) across the counties listed. Below average rainfall fell during the month, and D2-D3 drought conditions persisted across the counties listed through the end of the month and into September.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 31, 8:15 PM EST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
915 PM EDT SUN JUL 31 2011
.UPDATE (REST OF TONIGHT)...
01Z WATER VAPOR AND H4 RUC ANALYSIS SHOWS A LARGE AND DOMINANT UPPER
RIDGE PARKED OVER THE CENTRAL PORTION OF THE COUNTRY. AN EXTENSION
OF THIS RIDGE EXTENDS EASTWARD ALONG THE NORTHERN GULF COAST...OVER
OUR HEADS AND OFF THE SOUTHEAST ATLANTIC COAST. THE OVERALL HEIGHTS
DID COME DOWN A BIT FROM SATURDAY AS THE RIDGE CENTER RETROGRADED
WESTWARD...AND THIS DECREASE IN OVERALL SUPPRESSION ALLOWED A GOOD
COVERAGE OF SHOWERS AND STORMS THROUGH THE DAYLIGHT HOURS..THROUGH A
GOOD PORTION OF THE AFTERNOON...SATELLITE IMAGERY WAS SHOWING A
RATHER UNEXPECTED AREA OF SUPPRESSED CLOUDS FROM AROUND TALLAHASSEE
NORTHEASTWARD INTO SOUTH-CENTRAL GEORGIA. ON EITHER SIDE OF THIS
AREA STORMS WERE QUITE ACTIVE. AN ANALYSIS OF WATER VAPOR IMAGERY
SHOWED A SMALL AREA OF ENHANCED MID-LEVEL DRY AIR OVERTOP THIS
SUPPRESSED REGION. GOES TO SHOW HOW DIFFICULT CONVECTIVE FORECASTING
CAN BE AROUND THESE PARTS DURING THE SUMMER AS EVEN A SUBTLE AND
SMALL AREA OF DRIER AIR ALOFT CAN KEEP YOUR AREA DRY WHILE OTHER
DEAL WITH THE STORMS. EVENTUALLY BY THIS EVENING...THE ADDED FOCUS
FROM THE ARRIVING SEA-BREEZE AND OTHER CONVECTIVELY DRIVEN
MESO-SCALE BOUNDARIES WAS ABLE TO OVERCOME THE DRY AIR ALOFT AND
ALLOWED THE STORMS TO FINALLY FILL IN THIS VOID.
THE LINGERING STORMS THIS EVENING ARE STILL HEALTHY IN SPOTS OVER
SOUTHERN GEORGIA AND WILL LIKELY PERSIST FOR ANOTHER HOUR OR SO
BEFORE FINALLY WINDING DOWN. THEREAFTER THROUGH THE EARLY MORNING
HOURS WILL EXPECT A MOST DRY OVERNIGHT PERIOD WITH LOW TEMPERATURES
IN THE 70S. DEVELOPING FEEBLE LAND BREEZE MAY BE ENOUGH TO GET A FEW
ISOLATED OFFSHORE SHOWERS GOING TOWARD SUNRISE...HOWEVER HI-RES
MODEL SUITE IS UNANIMOUS IN NOT SHOWING MUCH IN THE WAY OF
ACTIVITY.
OVERALL PATTERN CONTINUES TO HINT AT AN EVEN MORE ACTIVE DAY IN
TERMS OF SHOWERS AND STORMS ON MONDAY...ESPECIALLY THE SOUTHERN
2/3RDS OF THE REGION. SOME DRIER AIR MAY SINK FAR ENOUGH SOUTH TO
REACH OUR FAR NORTHERN AREA. TOUGH TO TELL AT THIS POINT...BUT
ANYWHERE SOUTH OF OF DOTHAN TO ALBANY/TIFTON LOOKS TO HAVE A GOOD
SHOT AT SEEING OR BEING IN PROXIMITY TO STORMS DURING MONDAY
AFTERNOON/EVENING. CURRENT POPS FOR THESE AREAS ARE IN THE LIKELY
CATEGORY AROUND 60%.
OTHER CHANGE IS THE ADDITION OF A HEAT ADVISORY MONDAY AFTERNOON
FOR THE COASTAL COUNTIES FROM FRANKLIN COUNTY WESTWARD TO WALTON
COUNTY. PAST SEVERAL DAYS HAVE SEEN HEAT INDICES ACROSS THE ADVISORY
AREA PEAK BETWEEN 110 AND 113 DEGREES. SIMILAR CONDITIONS ARE
EXPECTED MONDAY AFTERNOON DUE TO DEWPOINTS AT TIMES FLIRTING WITH
79-80 DEGREES. COASTAL AREAS FURTHER EAST WILL BE MONITORED
OVERNIGHT ALTHOUGH CURRENTLY HEAT INDICES ARE FORECAST TO PEAK JUST
UNDER HEAT ADVISORY CRITERIA.
&&
.SHORT TERM (MONDAY THROUGH TUESDAY NIGHT)...THE EASTERN EXTENT OF
THE DOMINANT RIDGE IS FORECAST TO WEAKEN SOMEWHAT OVER THE NEXT 24
TO 36 HOURS AS AN UPPER TROUGH DEEPENS ALONG THE EASTERN SEABOARD.
THIS WILL ALLOW THE WEAK SFC TROUGH CURRENTLY ACROSS CENTRAL GA/AL
TO SLIDE SOUTH ON MONDAY...ALONG WITH SOME WEAK UPPER ENERGY. THESE
FACTORS SHOULD COMBINE TO INCREASE CONVECTIVE COVERAGE MONDAY
AFTERNOON...ESPECIALLY ACROSS THE SOUTHERN HALF OF THE FORECAST AREA
WHERE THE SFC TROUGH AND SEABREEZE ARE LIKELY TO INTERACT. WILL HAVE
LIKELY POPS FOR THIS AREA WITH HIGH CHANCE POPS FOR THE NORTHERN
TIER.
THE GREATER PRECIP COVERAGE SHOULD RESULT IN SLIGHTLY LOWER MAX
TEMPS FOR MONDAY AFTERNOON...ALTHOUGH WITH THE RELATIVELY LATE
START TO CONVECTIVE INITIATION DUE TO PREVAILING LOW-LEVEL
NORTHERLY FLOW...THE RELIEF WILL BE LIMITED...ESPECIALLY ACROSS
THE NORTHERN TIER. IF CONVECTIVE COVERAGE IS MORE LIMITED THAN
EXPECTED FOR MONDAY...INTERIOR AREAS MAY FLIRT WITH HEAT ADVISORY
CRITERIA.
BY TUESDAY...THE SFC TROUGH IS FORECAST TO WASH OUT WITH DRIER
AND WARMER AIR MOVING IN ALOFT. THIS WILL TEND TO PUT A DAMPER ON
CONVECTION AND ALLOW FOR WARMER TEMPERATURES TUESDAY AFTERNOON.
WILL KEEP POPS IN THE LOW- TO MID-CHANCE RANGE WITH MAX TEMPS
PUSHING THE UPPER 90S. SFC DEWPOINTS ARE FORECAST TO BE IN THE
LOWER TO MID 70S FOR THE AFTERNOON...WHICH COULD PUSH HEAT INDICES
TO NEAR HEAT ADVISORY LEVELS.
&&
.AVIATION...THROUGH 00Z TUE.
EVENING TS MAY IMPACT ECP...TLH AND VLD THROUGH 02Z...EITHER
DIRECTLY OF IN THE VICINITY. OVERNIGHT...A BRIEF PERIOD OF MVFR VSBY
IS FORECAST AROUND DAWN AT DHN...ABY AND VLD. CONVECTION IS FORECAST
TO GET AN EARLIER START ON MON AND BE MORE WIDESPREAD. WE THEREFORE
DID NOT HESITATE TO INCLUDE TEMPO GROUPS FOR ECP...TLH AND VLD WITH
PROB30 GROUPS AT DHN AND ABY.
&&
.MARINE...THE SUBTROPICAL RIDGE AXIS WILL REMAIN SOUTH OF THE
WATERS THROUGH THE FORECAST PERIOD...KEEPING LIGHT SOUTHWEST FLOW
IN PLACE OVER THE WATERS. NO HEADLINES ANTICIPATED.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 76 95 76 96 77 / 40 60 40 40 20
PANAMA CITY 78 94 78 90 79 / 30 40 30 30 20
DOTHAN 76 96 76 98 77 / 40 50 40 30 20
ALBANY 76 96 76 98 76 / 40 40 40 30 20
VALDOSTA 76 96 75 98 76 / 40 60 40 40 20
CROSS CITY 76 94 75 94 76 / 30 50 30 40 20
APALACHICOLA 79 93 79 91 80 / 30 40 30 30 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...HEAT ADVISORY FROM 1 PM EDT /NOON CDT/ TO 6 PM EDT /5 PM CDT/
MONDAY FOR THE FOLLOWING ZONES: CENTRAL WALTON...COASTAL
BAY...COASTAL FRANKLIN...COASTAL GULF...INLAND BAY...INLAND
FRANKLIN...INLAND GULF...SOUTH WALTON.
GM...NONE.
&&
UPDATE...MROCZKA
AVIATION...WOOL
PREVIOUS DISCUSSION...CAMPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 1002 PM EDT SUN JUL 31 2011 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-011000- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 1002 PM EDT SUN JUL 31 2011 /902 PM CDT SUN JUL 31 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT... SCATTERED SHOWERS AND STORMS WILL DISSIPATE INTO THE EARLY MORNING HOURS...WITH A MOSTLY DRY OVERNIGHT PERIOD AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... HEAT INDEX READING WILL REACH AROUND 105 DEGREES INLAND DURING THE AFTERNOON HOURS. HOWEVER CLOSER TO THE COAST...DEWPOINTS BETWEEN 78 AND 80 DEGREES IN SPOTS WILL RESULT IN HEAT INDICES PEAKING BETWEEN 110 AND 113 DEGREES DURING THE AFTERNOON. A HEAT ADVISORY HAS BEEN ISSUED FOR OUR COASTAL ZONES FROM FRANKLIN COUNTY WESTWARD TO WALTON COUNTY FOR THIS THREAT. COASTAL ZONES FURTHER EAST ARE CURRENTLY FORECAST TO FALL JUST SHORT OF HEAT ADVISORY CRITERIA. EITHER WAY CONDITIONS WILL BE HOT ONCE AGAIN ON MONDAY AND PRECAUTIONS SHOULD BE TAKEN FOR ANYONE PLANNING PROLONGED OR STRENUOUS OUTDOOR ACTIVITIES. A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS ARE EXPECTED ON MONDAY. SOME MAY BE STRONG WITH GUSTY WINDS. BEGINNING TUESDAY..EXPECT TO SEE A RETURN TO TYPICAL SUMMER AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. 14-MROCZKA
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
739 PM EDT SUN JUL 31 2011
FLZ016-010015-
GADSDEN FL-
739 PM EDT SUN JUL 31 2011
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GADSDEN COUNTY...
* UNTIL 815 PM EDT
AT 736 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 20 MILES NORTHWEST OF TALLAHASSEE...OR NEAR QUINCY.
THIS THUNDERSTORM WAS NEARLY STATIONARY OR SLOWLY DRIFTING SOUTHEAST
AT AROUND 5 MPH.
PEOPLE IN GADSDEN COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 3042 8461 3056 8477 3070 8468 3068 8431
3060 8433 3057 8438 3047 8441 3045 8446
3046 8450 3045 8450 3043 8456 3041 8459
TIME...MOT...LOC 2339Z 303DEG 3KT 3058 8458
14-MROCZKASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
758 PM EDT SUN JUL 31 2011
FLZ012-112-010045-
INLAND BAY FL-COASTAL BAY FL-
658 PM CDT SUN JUL 31 2011
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BAY COUNTY...
* UNTIL 745 PM CDT
AT 654 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 18 MILES NORTH OF PANAMA CITY...OR NEAR CRYSTAL LAKE...
MOVING SOUTH AT 20 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 3044 8582 3044 8563 3003 8547 3001 8557
3005 8560 3009 8570 3016 8579 3026 8580
3024 8575 3020 8573 3023 8569 3022 8572
3029 8577 3029 8581
TIME...MOT...LOC 2358Z 347DEG 17KT 3041 8573
18-WOOLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
957 PM EDT SUN JUL 31 2011
FLZ019-GAZ159-160-010245-
LOWNDES GA-BROOKS GA-MADISON FL-
957 PM EDT SUN JUL 31 2011
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BROOKS...LOWNDES
AND MADISON COUNTIES...
* UNTIL 1045 PM EDT
AT 950 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 6 MILES SOUTH OF VALDOSTA...OR NEAR I-75 AT EXIT 11...
MOVING SOUTH AT 15 MPH.
WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM IS ALSO PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE
LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3062 8318 3062 8326 3060 8325 3057 8326
3051 8323 3051 8324 3057 8352 3084 8340
3082 8319
TIME...MOT...LOC 0156Z 009DEG 12KT 3074 8331
18-WOOLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1251 AM EDT MON AUG 1 2011
GAZ123>125-010530-
TERRELL GA-CALHOUN GA-DOUGHERTY GA-
1251 AM EDT MON AUG 1 2011
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CALHOUN...WESTERN
DOUGHERTY AND SOUTHERN TERRELL COUNTIES...
* UNTIL 130 AM EDT
AT 1247 AM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 15 MILES WEST OF ALBANY...OR NEAR CLARKS MILL...MOVING
SOUTH AT 20 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 3144 8424 3144 8444 3145 8444 3145 8446
3143 8450 3144 8451 3144 8470 3163 8459
3164 8458 3162 8458 3163 8454 3170 8455
3173 8453 3174 8432
TIME...MOT...LOC 0451Z 358DEG 17KT 3163 8441
42-DVDThe national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329888, 329889, 329890, 329892, 329893, 329894, 329895, 329896, 329897, 329898, 329899, 329900, 329901, 329902, 329903, 329904, 329905, 329906, 329907, 329908, 329909, 329910, 329911, 329912.